Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Sioux Falls, SD

May 12, 2022Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 3:16 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 3:16 PM CDT (20:16 UTC)
Expired
May 12, 2022, 4:00 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:40 PM CDTTSTM WND GST 619 Sw Platte, SDMESONET STATION FW5808 PLATTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS53 KFSD 122016
SVRFSD
SDC023-053-122100-
/O.NEW.KFSD.SV.W.0071.220512T2016Z-220512T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
316 PM CDT Thu May 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Western Gregory County in south central South Dakota...

* Until 400 PM CDT.

* At 316 PM CDT, a severe thunderstorm was located near Naper, or 27
  miles east of Springview, moving north at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Herrick and St. Charles around 330 PM CDT.
  Burke around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9929 4347 9886 4300 9908 4300 9940
TIME...MOT...LOC 2016Z 199DEG 43KT 4296 9923 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
1 follow-up statement
191 
WWUS53 KFSD 122033
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
333 PM CDT Thu May 12 2022

SDC023-053-122100-
/O.CON.KFSD.SV.W.0071.000000T0000Z-220512T2100Z/
Charles Mix SD-Gregory SD-
333 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN CHARLES MIX AND CENTRAL GREGORY COUNTIES...

At 333 PM CDT, a severe thunderstorm was located near St. Charles, or
26 miles west of Lake Andes, moving north at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and central Gregory Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 9917 4348 9902 4347 9886 4306 9905
      4309 9928
TIME...MOT...LOC 2033Z 195DEG 42KT 4317 9906 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 56 minutes earlier.

Area forecast discussion, May 12, 2:20 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
220 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 12 2022

Isolated convection may linger near/north of Hwy 14 early in the
period, but otherwise expecting VFR conditions with increasing
southerly winds through mid afternoon. After 21Z-22Z, expecting
rapid development of thunderstorms into southeast SD, developing
into a line which moves quickly east into northwest Iowa and
southwest Minnesota this evening. Large hail and strong/damaging
winds will be possible with any thunderstorms during the late
afternoon and evening, along with at least brief MVFR-IFR
conditions. Storm timing is somewhat uncertain, but tried to
narrow down a 2-4 hour window of best chances in the TAFs.

After storms move through, a return to VFR conditions is expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:09 AM CDTDense Fog AdvisoryFSDBrookings, Kingsbury, Lake, Minnehaha, Moody4 hr
May 12, 1:38 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld37 min
May 12, 3:21 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCharles Mix, Douglas, Gregory24 min
May 12, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Charles Mix, Davison, Douglas, Gregory50 min
May 12, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Brule, Charles Mix, Gregory, Jerauld44 min
May 12, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Bon Homme, Charles Mix, Clay, Davison, Douglas and 6 more46 min
May 12, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Douglas, Hanson, Hutchinson, Jerauld and 1 more49 min
May 12, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Lincoln, Union, Yankton40 min
May 12, 4:40 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDClay, Hanson, Hutchinson, Lake, Lincoln, McCook and 5 more50 min
May 12, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn44 min
May 12, 4:49 PM CDTTornado WarningFSDHanson, Lake, McCook, Miner28 min
May 12, 4:53 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDClay, Lincoln, Union37 min
May 12, 4:58 PM CDTTornado WarningFSDBeadle20 min
May 12, 5:13 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBrookings, Kingsbury, Lake, Miner, Minnehaha, Moody47 min
May 12, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Lake, Lincoln, McCook, Minnehaha, Moody and 2 more23 min
May 12, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBrookings, Moody33 min
May 12, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDUnion46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.